Kansas, 2004

Hail in Kansas, March 28, 2004

March 28, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 28, 11:40 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 28, 11:40 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 AM CST SUN MAR 28 2004

.AVIATION...
CEILINGS ARE DROPPING BELOW 1000 FEET NEAR AND BEHIND COLD FRONT
MOVING THROUGH THE AREA THIS MORNING. EXPECT CEILINGS TO LIFT LATER
THIS AFTERNOON FROM WEST TO EAST AS SUBSIDENCE BEHIND UPPER LEVEL
SHORTWAVE TRAVERSES THE AREA. ROUGH TIMING WOULD BE EARLY AFTERNOON
ALONG KANSAS BORDER...LATE AFTERNOON AROUND SGF AND EARLY EVENING
AROUND CENTRAL/SOUTH CENTRAL MISSOURI. OTHERWISE COULD SEE SOME
STRONGER STORMS DEVELOP AROUND THE ARKNSAS BORDER...WITH SCATTERED
SHOWERS AND ISOLATED THUNDER ALONG TWEB ROUTES.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

TERRY
Hazardous weather outlook, Mar 28, 1:00 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SUN MAR 28 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CST SUN MAR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH WIND GUSTS TO 40 MPH AND CLOUD TO GROUND
  LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SOUTH CENTRAL MISSOURI THROUGH 5 PM THIS AFTERNOON.

  DISCUSSION:

  A BAND OF THUNDERSTORMS WILL TRACK FROM WEST TO EAST ACROSS AREAS
  TO THE SOUTHEAST OF A VIENNA TO GAINESVILLE LINE. AS THE LINE MOVES
  INTO AN INCREASINGLY UNSTABLE AIRMASS THIS AFTERNOON, THUNDERSTORMS
  WILL LIKELY INTENSIFY, WITH SOME CAPABLE OF PRODUCING LOCALIZED
  WIND GUSTS TO 40 MPH, BRIEF VERY HEAVY RAIN, AND FREQUENT CLOUD TO
  GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BROWNING

In the hours before

Local storm report, Mar 28, 10:11 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CST SUN MAR 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WIND DMG    COLUMBUS                37.17N 94.83W
03/27/2004                   CHEROKEE           KS   LAW ENFORCEMENT

            ALL WINDOWS BLOWN OUT ON WEST SIDE OF BUSINESS.  LARGE
            STEEL-FRAMED SIGN BLOWN OVER.

AL

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
March 28, 3:07 PM CST
Where
Crawford County, Girard
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388876.